Florida, 2011Damaging Winds in Florida, April 5, 2011
April 5, 2011 · NWS MLB · 3 events in 2 counties and zones
A pre-frontal squall line crossed central Florida during the morning and early afternoon. A few of the storms became strong to severe and produced high winds and a funnel cloud, primarily across Volusia and Brevard Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal squall line crossed central Florida during the morning and early afternoon. A few of the storms became strong to severe and produced high winds and a funnel cloud, primarily across Volusia and Brevard Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 5, 3:01 AM EST, 4 hours 24 minutes earlier.
Area forecast discussion, Apr 5, 3:01 AM EST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
401 AM EDT TUE APR 5 2011
.DISCUSSION...
...STORMS TO IMPACT EAST CENTRAL FLORIDA THIS MORNING...
...TURNING COLDER TONIGHT BEHIND LATE SEASON FRONT...
CURRENTLY...TOR WATCH BOX 102 VALID FOR NORTH FLORIDA COUNTIES
RECENTLY ISSUED BY SPC. THIS DOES NOT INCLUDE ECFL COUNTIES
ATTM...HOWEVER AN ANY FUTURE EXTENSIONS TO THE WATCH WOULD
ENCOMPASS SOME OF THE ECFL AREA LATER THIS MORNING.
TODAY...PRE-FRONTAL SQUALL LINE MOVING EWD AT A RAPID PACE NEAR
40 KTS ACROSS THE SE REGION SINCE LATE MONDAY. LINE IS MARKED BY
CONSIDERABLE LIGHTNING WITH CELLS CONTAINING STRONG TO OCCASIONALLY
SVR STRAIGHT LINE WINDS WITH A FEW CELLS SHOWING ROTATION. FEATURE
WITH SOME DEGREE OF ORDER SHOULD CONTINUE TO MOVE INTO A MOIST
AND MODERATELY UNSTABLE ENVIRONMENT DURING THE COURSE OF THE
MORNING AND INITIAL IMPACTS ARE EXPECTED AFTER DAYBREAK ALONG AND
JUST NORTH OF I-4 AND MOVING RATHER QUICKLY ACROSS ECFL BY EARLY
AFTERNOON. VIRTUALLY ALL AREAS SHOULD RECEIVE MEASURABLE RAINFALL
AND HAVE INCREASED POPS AREA WIDE. BRISK GRADIENT WINDS ALREADY
GUSTING IN THE WELL MIXED URBANIZED AREAS ABV 22 MPH OVERNIGHT
REQUIRE AN EARLY LAKE WIND ADVISORY ACROSS WHOLE AREA AT 8
AM...LEADING UP TO FRONTAL PSG LATER THIS AFTN.
KINEMATIC PROFILE SUGGEST BEST CHC FOR ROTATING UPDRAFTS WL BE
DURING THE MORNING HOURS ALONG AND AHEAD OF LINE. MAIN HAZARD WL
BE DAMAGING STRAIGHT LINE WIND GUSTS...FREQUENT LIGHTNING ALONG
WITH SOME POSSIBILITY OF ISOLATED TORNADOES. FOR ABOUT A 2 TO 3
HOUR WINDOW IN THE FAST MOVING LINE. PSG OF THE COLD FRONT WL
FOLLOW THE PCPN BY ABOUT 4 TO 6 HOURS.
TONIGHT...WITH PRECIP ENDING FOR ALL LAND AREAS BY DARK...A
LATE SEASON FRONT WILL PRODUCE COOL READINGS BY DAYBREAK WED.
TEMPS FORECAST TO DIP INTO THE UPR 40S NORTH OF I-4 WITH 50S
ACROSS THE REST OF ECFL ASIDE FROM THE TREASURE COAST BARRIER
ISLANDS. GRADUAL CLEARING WILL OCCUR...ASSISTING IN THE FALLING
TEMPS. AN ONSHORE FLOW COMPONENT QUICKLY BEGINS TO DEVELOP AROUND
DAYBREAK WED
WED-THU...
HIGH PRES RIDGE BEHIND THE COLD FRONT WILL PUSH INTO THE W ATLC BY
LATE WED WHERE IT WILL BECOME THE PRIMARY WX FEATURE FOR CENT FL.
DRY FCST THRU MIDWEEK AS THE RIDGE MAINTAINS A VERY STRONG
SUBSIDENCE INVERSION IN THE H90-H70 LYR. DVLPG ONSHORE FLOW WILL
MODIFY THE COOL/DRY AIRMASS RAPIDLY...ALLOWING TEMPS TO RECOVER TO
NEAR CLIMO AVGS. MAX TEMPS WED IN THE L/M70S ALONG THE COAST AND
M70S/L80S INTERIOR WILL WARM INTO THE U70S/M80S AREAWIDE BY THU.
NEAR CLIMO MINS WED NIGHT (M50S-L60S) WILL WARM INTO THE M/U60S THU
NIGHT AS SFC WNDS SHIFT FROM E TO S/SE.
FRI-MON...
STABLE WX PATTERN INTO EARLY NEXT WEEK AS THE HIGH PRES RIDGE
COMBINES WITH AN H85-H50 ANTICYCLONE OVERHEAD TO KEEP THE LCL
AIRMASS SUPPRESSED. NEXT STORM SYSTEM TAKING SHAPE OVER THE PAC NW
WILL PUSH FROM THE CENTRAL PLAINS INTO ERN CANADA THRU SUN WHILE
PULLING A FRONTAL TROF INTO THE DEEP SOUTH. WHILE THIS FRONT WILL
BRING THE NEXT BEST CHANCE FOR PRECIP TO CENT FL...DEEP RIDGING OUT
AHEAD OF THE FRONT WILL WEAKEN IT AS IT PUSHES THROUGH THE FL
PANHANDLE. FURTHERMORE...THE PARENT LOW WILL BE TOO FAR AWAY TO
LEND ANY MID/UPR LVL DYNAMIC SUPPORT TO ITS SRN EXTENSION. EXTENDED
MOS POPS INDICATE 20 POPS ON MON...BUT ANY PRECIP FROM THIS SYSTEM
WOULD HAVE LITTLE IN THE WAY OF ANY MEANINGFUL IMPACT. FCST WILL
REMAIN DAY THRU THE PD.
S/SE FLOW THRU THE WEEKEND WILL ALLOW TEMPS TO CLIMB 5-10F ABV CLIMO
THRU EARLY NEXT WEEK: MINS M/U60S...MAXES M/U80S.
&&
.AVIATION...SFC WND 18KT WITH G27-30KT FM 12Z-21Z. LINE OF TSRA WL
PRODUCE BRIEF MVFR WITH ISOLD IFR FM 13Z-21Z WHILE SWEEPING SOUTH
ACROSS THE REGION. ISOLD STRONG/SVR TSRA WL POSSIBLY CONTAIN WND
G55KT MNLY FM 14Z THROUGH 21Z.
&&
.MARINE...
STRONG GRADIENT WINDS JUSTIFY ONGOING ADVISORY ACROSS ALL THE
WATERS THROUGH TIME OF FRONTAL PASSAGE EARLY THIS EVENING.
ADVISORY TO BE TRIMMED TO OVER THE OPEN OUTER WATERS LATE TONIGHT
WHERE LINGERING WINDS/SEAS WL GENERALLY DECLINE INTO MIDWEEK.
WED-SAT...CONDITIONS WILL IMPROVE ON WED AS A HIGH PRES RIDGE PUSHES
OFF THE SERN SEABOARD. SFC/BNDRY LYR WINDS WILL VEER TO THE E AND
DIMINISH...ALLOWING SEAS TO FALL TO 3-4FT BY LATE WED NIGHT. WINDS
WILL CONTINUE TO VEER TO THE S/SE AND DIMINISH TO AOB 10KTS THRU
DAYBREAK FRI...CONTG INTO SAT. A MODERATE ERLY SWELL WILL KEEP SEAS
SLIGHTLY ELEVATED INTO THE WEEKEND...2-3FT NEARSHORE AND 3-4FT
OFFSHORE.
&&
.FIRE WEATHER...
NO SHORT TERM ISSUES DUE TO RAINS AND HIGH RH THROUGH TONIGHT...
WED-WED NIGHT...
STRONG DRY AIR ADVECTION BEHIND THE COLD FRONT WILL PUSH SFC
DEWPOINTS INTO THE L/M40S ALONG AND N OF THE I-4 CORRIDOR...AND INTO
THE L/M50S TO THE S. STEADY ERLY SFC/TRANSPORT WINDS WILL ALLOW THE
DRY AIR TO MODIFY QUICKLY. NEVERTHELESS...MAX TEMPS IN THE M/U70S
AWAY FM THE IMMEDIATE COAST WILL COMBINE WITH THE LOW DEWPOINTS TO
PUSH AFTN RH VALUES BLO 35% FOR SVR HRS W OF A LINE FM LAKE GEORGE
TO LAKE KISSIMMEE.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 72 51 72 58 / 80 10 0 0
MCO 79 53 77 59 / 80 10 0 0
MLB 82 57 75 63 / 80 10 0 0
VRB 83 58 75 62 / 70 10 0 0
LEE 74 49 76 57 / 80 10 0 0
SFB 77 50 77 58 / 80 10 0 0
ORL 78 54 77 60 / 80 10 0 0
FPR 85 58 75 63 / 70 10 0 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY FROM 8 AM THIS MORNING TO 7 PM EDT THIS
EVENING FOR COASTAL VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-
MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-ORANGE-
OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE.
AM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 7 PM EDT THIS EVENING FOR
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY
LINE OUT 20 NM-COASTAL WATERS FROM SEBASTIAN INLET TO
JUPITER INLET OUT 20 NM-COASTAL WATERS FROM VOLUSIA BREVARD
COUNTY LINE TO SEBASTIAN INLET OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 4 AM EDT WEDNESDAY FOR WATERS FROM
FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
&&
SHORT TERM...PENDERGRAST
LONG TERM....BRAGAWHazardous weather outlook, Apr 5, 4:06 AM EST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
506 AM EDT TUE APR 5 2011
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-052100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
506 AM EDT TUE APR 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
A BAND OF LIGHTNING STORMS CONTAINING LOCALLY STRONG WIND GUSTS
WILL APPROACH EAST CENTRAL FLORIDA THIS MORNING AND MOVE RAPIDLY
ACROSS THE REGION BY EARLY AFTERNOON. THERE IS A CHANCE THAT A
FEW STORMS MAY BECOME SEVERE...PRODUCING LOCALLY DAMAGING WIND
GUSTS ALONG WITH A POSSIBLE TORNADO. THE PRIMARY WEATHER HAZARDS IN
THE STRONGEST STORMS WILL BE DAMAGING WIND GUSTS OF 50 TO 60
MPH...ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING STRIKES...AND VERY
HEAVY RAIN. A FEW STORMS MAY ACQUIRE ROTATION AND PRODUCE BRIEF
TORNADOES.
...FLOOD IMPACT...
VERY HEAVY RAINFALL WILL BE POSSIBLE WITHIN STRONGER STORMS.
RAINFALL AMOUNTS OF ONE TO TWO INCHES MAY OCCUR WITHIN AN HOUR
WHERE THE STRONG AND PERSISTENT STORMS MOVE ACROSS AN AREA.
NUISANCE FLOODING WILL BE POSSIBLE IN LOW SPOTS AND ROADWAYS.
...HIGH WIND IMPACT...
A LAKE WIND ADVISORY IS IN EFFECT FOR ALL OF EAST CENTRAL FLORIDA
FROM DAYBREAK THROUGH LATE THIS AFTERNOON. WINDS OF 15 TO 25 MPH
WITH SOME HIGHER GUSTS WILL BE CAPABLE OF TOSSING SMALL AND LOOSE
ITEMS...MAKING THEM AIRBORNE. THE STRONG AND GUSTY WINDS WILL
CREATE ROUGH AND HAZARDOUS BOATING CONDITIONS ON AREA LAKES AND
THE INTRACOASTAL WATERS. THIS MAY RESULT IN HIGH WAVES WHICH MAY
TIP OR SWAMP SMALL CRAFT.
...MARINE THUNDERSTORM GUST IMPACT...
LIGHTNING STORMS CAPABLE OF PRODUCING GUSTS TO 35 KNOTS OR GREATER WILL
BE POSSIBLE TUESDAY MORNING ESPECIALLY FROM CAPE CANAVERAL NORTHWARD
AND ESPECIALLY OVER THE GULF STREAM. THERE IS A HIGH LIKELIHOOD OF
STRONG STORMS MOVING OFFSHORE FROM THE MAINLAND FROM CENTRAL
BREVARD COUNTY NORTHWARD WITH LESSER COVERAGE EXPECTED ROUGHLY
SOUTH OF SEBASTIAN INLET.
...WATERSPOUT IMPACT...
WATERSPOUTS MAY OCCUR IN ISOLATED STRONG TO POSSIBLY SEVERE
STORMS MOVING ACROSS THE MARINE AREAS OF EAST CENTRAL FLORIDA FROM
MORNING INTO EARLY AFTERNOON.
...WIND AND SEA IMPACT...
SOUTHWEST WINDS AT 20 TO 25 KNOTS AND GUSTY WILL OCCUR TODAY AHEAD OF
AN APPROACHING COLD FRONT. WINDS BECOMING WEST TO NORTHWEST WILL
ALSO GENERATE HAZARDOUS SHORT PERIOD WAVES OVER ALL OF THE
ATLANTIC WATERS THROUGH THE LATE AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
DRYER CONDITIONS WILL DEVELOP OVER THE INTERIOR BEGINNING
WEDNESDAY...HOWEVER CRITICAL FIRE WEATHER CONDITIONS ARE NOT
ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER SPOTTERS ARE
REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
PENDERGRAST
In the hours before
Special weather statement, Apr 5, 6:20 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
720 AM EDT TUE APR 5 2011
FLZ041-044>046-141-144-051215-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE
COUNTY-ORANGE-SEMINOLE-SOUTHERN LAKE COUNTY-
720 AM EDT TUE APR 5 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER LAKE COUNTY...NORTHWESTERN ORANGE
COUNTY...SEMINOLE COUNTY...VOLUSIA COUNTY...
* UNTIL 815 AM EDT.
AT 717 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM 38 MILES
NORTH OF LAKE GEORGE TO 47 MILES WEST OF THE VILLAGES...MOVING EAST
AT 40 MPH.
THIS LINE IS EXPECTED TO CONTINUE ADVANCING EASTWARD REACHING
LAKE...VOLUSIA...ORANGE AND SEMINOLE COUNTIES AFTER 8 AM EDT.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE FRUITLAND PARK AND MID FLORIDA LAKES.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH EARLY THIS
AFTERNOON.
LAT...LON 2896 8196 2897 8166 2929 8165 2932 8168
2940 8142 2927 8140 2927 8116 2941 8116
2943 8110 2885 8082 2834 8195
TIME...MOT...LOC 1118Z 280DEG 42KT 2982 8169 2926 8207
2871 8266
SEDLOCKThunderstorm Wind, Volusia
- When
- April 5, 7:25 AM EST
- Where
- Volusia County, 0.39 mi E of Ormond Beach Muni Ar
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 29.301, -81.114
An automated weather sensor at the Ormond Beach Municipal Airport recorded a peak gust of 52 knots as a severe thunderstorm crossed the field.
Funnel Cloud, Volusia
- When
- April 5, 7:30 AM EST
- Where
- Volusia County, 1.26 mi WNW of (Dab)daytona Beach Airport
- Reported by
- Trained Spotter
- Coordinates
- 29.186, -81.070
A weather observer spotted a funnel cloud over the Daytona Beach International Speedway, associated with a severe thunderstorm moving just north of the track.
Thunderstorm Wind, Brevard
- When
- April 5, 9:50 AM EST
- Where
- Brevard County, 1.02 mi NW of Indian Harbour Beach
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 28.159, -80.613
Trees downed onto road near 11000 block of South Tropical Trail on Merritt Island.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in South Carolina, April 5 to 6, 2011$2.6 million · 85 kt wind · 33 events
- Damaging Winds in North Carolina, April 5, 2011$1.6 million · 52 kt wind · 31 events
- Hail and Damaging Winds in South Carolina, April 5, 20111 injured · $204,000 · 74 kt wind · 48 events
- Damaging Winds in Georgia, April 5, 2011$1.1 million · 85 kt wind · 9 events
- Damaging Winds in Georgia, April 5, 2011$496,000 · 65 kt wind · 21 events
- Damaging Winds in Virginia, April 5, 2011$78,000 · 58 kt wind · 42 events
- Tornadoes and Damaging Winds in Maryland, April 5, 2011$48,000 · EF0 · 17 events
- Damaging Winds in Florida, April 5, 2011$52,000 · 53 kt wind · 9 events
- Damaging Winds in North Carolina, April 5, 2011$42,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in Florida, April 5, 2011$16,000 · 1 in hail · 30 events
- Flooding in Pennsylvania, April 5, 2011$55,000 · 2 events
- Damaging Winds in South Carolina, April 5, 2011$30,000 · 60 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286153, 286155, 286163.